Advertisement

Journal of Scientific Computing

, Volume 77, Issue 3, pp 1371–1401 | Cite as

Finite Element Methods for a System of Dispersive Equations

  • Jerry L. Bona
  • Hongqiu Chen
  • Ohannes Karakashian
  • Michael M. Wise
Article

Abstract

The present study is concerned with the numerical approximation of periodic solutions of systems of Korteweg–de Vries type, coupled through their nonlinear terms. We construct, analyze and numerically validate two types of schemes that differ in their treatment of the third derivatives appearing in the system. One approach preserves a certain important invariant of the system, up to round-off error, while the other, somewhat more standard method introduces a measure of dissipation. For both methods, we prove convergence of a semi-discrete approximation and highlight differences in the basic assumptions required for each. Numerical experiments are also conducted with the aim of ascertaining the accuracy of the two schemes when integrations are made over long time intervals.

Keywords

Finite element methods Korteweg–de Vries equation Error estimates Conservation laws 

Mathematics Subject Classification

65N12 65N30 35Q35 35Q51 35Q53 35Q86 76B15 76B25 

Notes

Acknowledgements

The work of OK and MW was partially supported by NSF Grant DMS-1620288. HC and JB are grateful for hospitality and support from UT Knoxville during visits there. HC and JB also acknowledge support and fine working conditions at King Abdullah University of Science and Technology in Saudi Arabia, National Taiwan University’s National Center for Theoretical Sciences and the Ulsan National Institute of Science and Technology in South Korea during parts of the development of this project. HC also acknowledges a visiting professorship at the Université de Paris 12 during the initial stages of the project.

References

  1. 1.
    Abramowitz, M., Stegun, I. (eds.): Handbook of Mathematical Functions with Formulas, Graphs and Mathematical Tables. The Applied Mathematics Series, vol. 55. National Bureau of Standards, Gaithersburg (1965)Google Scholar
  2. 2.
    Adams, R.: Sobolev Spaces. Academic Press, New York (1975)zbMATHGoogle Scholar
  3. 3.
    Ash, J.M., Cohen, J., Wang, G.: On strongly interacting internal solitary waves. J. Fourier Anal. Appl. 2, 507–517 (1996)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Baker, G.A., Dougalis, V.A., Karakashian, O.A.: Convergence of Galerkin approximations for the Korteweg–de Vries equation. Math. Comput. 40, 419–433 (1983)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Bona, J.L.: Convergence of periodic wave trains in the limit of large wavelength. Appl. Sci. Res. 37, 21–30 (1981)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Bona, J.L., Chen, H., Karakashian, O.A.: Stability of solitary-wave solutions of systems of dispersive equations. Appl. Math. Optim. 75, 27–53 (2017)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Bona, J.L., Chen, H., Karakashian, O.A.: Instability of solitary-wave solutions of systems of coupled KdV equations: theory and numerical results, PreprintGoogle Scholar
  8. 8.
    Bona, J.L., Chen, H., Karakashian, O.A., Xing, Y.: Conservative, discontinuous-Galerkin methods for the generalized Korteweg–de Vries equation. Math. Comput. 82, 1401–1432 (2013)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Bona, J.L., Chen, M., Saut, J.-C.: Boussinesq equations and other systems for small-amplitude long waves in nonlinear dispersive media: part I. Derivation and linear theory. J. Nonlinear Sci. 12, 283–318 (2002)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Bona, J.L., Chen, M., Saut, J.-C.: Boussinesq equations and other systems for small-amplitude long waves in nonlinear dispersive media: Part II. Nonlinear theory. Nonlinearity 17, 925–952 (2004)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Bona, J.L., Cohen, J., Wang, G.: Global well-posedness of a system of KdV-type with coupled quadratic nonlinearities. Nagoya Math. J. 215, 67–149 (2014)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Bona, J.L., Dougalis, V.A., Mitsotakis, D.: Numerical solutions of KdV–KdV systems of Boussinesq equations. I. The numerical scheme and generalized solitary waves. Math. Comput. Simul. 74, 214–226 (2007)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Bona, J.L., Dougalis, V.A., Mitsotakis, D.: Numerical solutions of KdV–KdV systems of Boussinesq equations. II. Evolution of radiating solitary waves. Nonlinearity 21, 2825–2848 (2008)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Bona, J.L., Smith, R.: The initial-value problem for the Korteweg–de Vries equation. Philos. Trans. R. Soc. Lond. Ser. A 278, 555–601 (1975)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Bona, J.L., Soyeur, A.: On the stability of solitary-wave solutions of model equations for long waves. J. Nonlinear Sci. 4, 449–470 (1994)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Brenner, S., Scott, L.R.: The Mathematical Theory of Finite Element Methods. Texts in Applied Mathematics, vol. 15, 3rd edn. Springer, New York (2002)CrossRefGoogle Scholar
  17. 17.
    Chen, H.: Long-period limit of nonlinear dispersive waves. Differ. Integral Equ. 19, 463–480 (2006)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Ciarlet, P.: The Finite Element Method for Elliptic Problems. North Holland, Amsterdam (1980)zbMATHGoogle Scholar
  19. 19.
    Cheng, Y., Shu, C.-W.: A discontinuous finite element method for time dependent partial differential equations with higher order derivatives. Math. Comput. 77, 699–730 (2008)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Colliander, J., Keel, M., Staffilani, G., Takaoka, H., Tao, T.: Sharp global well-posedness of KdV and modified KdV on \({\mathbb{R}}\) and \({\mathbb{T}}\). J. Am. Math. Soc. 16, 705–749 (2003)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Dekker, K., Verwer, J.G.: Stability of Runge–Kutta Methods for Stiff Nonlinear Differential Equations. North Holland, Amsterdam (1984)zbMATHGoogle Scholar
  22. 22.
    Gear, J.A., Grimshaw, R.: Weak and strong interactions between internal solitary waves. Stud. Appl. Math. 65, 235–258 (1984)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Hakkaev, S.: Stability and instability of solitary wave solutions of a nonlinear dispersive system of Benjamin–Bona–Mahony type. Serdica Math. J. 29, 337–354 (2003)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Kappeler, T., Topalov, P.: Global well-posedness of KdV in \(H^{-1}({\mathbb{T}}, {\mathbb{R}})\). Duke Math. J. 135, 327–360 (2006)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Karakashian, O.A., Makridakis, C.: A posteriori error estimates for the generalized Korteweg–de Vries equation. Math. Comput. 84, 1145–1167 (2015)CrossRefGoogle Scholar
  26. 26.
    Karakashian, O.A., Xing, Y.: A posteriori error estimates for the Generalized Korteweg–de Vries equation. Commun. Comput. Phys. 20, 250–278 (2016)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Liu, H., Yi, N.: A Hamiltonian preserving discontinuous Galerkin method for the generalized Korteweg–de Vries equation. J. Comput. Phys. 321, 776–796 (2016)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Majda, A., Biello, J.: The nonlinear interaction of barotropic and equatorial baroclinic Rossby Waves. J. Atmos. Sci. 60, 1809–1821 (2003)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Miura, R.M.: The Korteweg–de Vries equation: a survey of results. SIAM Rev. 18, 412–459 (1976)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Pego, R.L., Weinstein, M.I.: Asymptotic stability of solitary waves. Commun. Math. Phys. 164, 305–349 (1994)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Wahlbin, L.B.: Dissipative Galerkin method for the numerical solution of first order hyperbolic equations. In: de Boor, C. (ed.) Mathematical Aspects of Finite Elements in Partial Differential Equations, Proceedings of a Symposium at the Mathematics Research Center, the University of Wisconsin Madison, pp. 147-169. Academic Press (1974)Google Scholar
  32. 32.
    Winther, R.: A conservative finite element method for the Korteweg–de Vries equation. Math. Comput. 34, 23–43 (1980)MathSciNetzbMATHGoogle Scholar
  33. 33.
    Xu, Y., Shu, C.-W.: Error estimates of the semi-discrete local discontinuous Galerkin method for nonlinear convection–diffusion and KdV equations. Comput. Methods Appl. Mech. Eng. 196, 3805–3822 (2007)MathSciNetCrossRefGoogle Scholar
  34. 34.
    Yan, J., Shu, C.-W.: A local discontinuous Galerkin method for KdV type equations. SIAM J. Numer. Anal. 40, 769–791 (2002)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.The Department of Mathematics, Statistics, and Computer ScienceThe University of Illinois at ChicagoChicagoUSA
  2. 2.Department of Mathematical SciencesThe University of MemphisMemphisUSA
  3. 3.Department of MathematicsThe University of TennesseeKnoxvilleUSA

Personalised recommendations